Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2005, 9:20 PM CDT for Norton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2005, 9:20 PM CDT (02:20 UTC)
- Expired
- May 17, 2005, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -278 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:42 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 17, 7:42 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT TUE MAY 17 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO FIRST OF ALL REMOVE MENTION OF WIND ADVISORY FOR EASTERN ZONES WHICH EXPIRED AT 7 PM CDT. ALSO HAVE REMOVED MENTION OF POPS FOR EASTERN COLORADO ZONES AS WELL AS THE BORDERING KANSAS ZONES SINCE DRIER AIR MOVED IN THIS AFTERNOON AND CAP DID NOT BREAK AS EXPECTED. CONVECTION THAT DEVELOPED OVER THE EASTERN ZONES HAS MOVED NORTHEAST. HOWEVER WITH HIGHER DEWPOINTS OVER THE EAST MAY STILL SEE A FEW MORE THUNDERSTORMS DEVELOP THIS EVENING SO LEFT POPS IN THOSE AREAS. ALSO REDUCED WIND SPEEDS ACROSS ENTIRE FORECAST AREA BASED ON LATEST OBSERVATIONS AS WELL AS WEAKENING PRESSURE GRADIENT. COLD FRONT WILL MOVE THROUGH AREA TONIGHT FOLLOWED BY HIGH PRESSURE TOMORROW. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, May 17, 11:25 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT TUE MAY 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1025 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT (1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN. STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW. AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN NATURE IN LOCATIONS SOUTH OF INTERSTATE 70. IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE KANSAS/COLORADO BORDER. JOHNSON
In the hours before
Local storm report, May 17, 7:00 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 E HILL CITY 39.37N 99.68W
05/17/2005 1.00 INCH GRAHAM KS PUBLIC
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:06 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 24 min |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| May 17, 10:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.